Home » Frequently asked Questions on Health » Why does my son become unconscious during fever?

Why does my son become unconscious during fever?

Q: My one and a half years old son becomes unconscious for 5 to 6 minutes whenever his temperature rises up to 103 to 104 degree F. The doctor prescribed Gardenal 30 mg every night for 2 to 3 years. I heard that it is very harmful and may have side effects. Please advise.

A:It is not clear whether the child had convulsions (seizures) before becoming unconscious. If so, these are called febrile convulsions. Such seizures are not diagnostic of epilepsy. They occur when there is too rapid and sudden rise of temperature. The best way is to prevent body temperature from going beyond 102 or so by tepid sponging and using antipyretics such as Paracetamol and ibuprofen. As the child grows older such febrile convulsions usually disappear by the age of 5 years or so. Gardenal (phenobarbitone) is indicated in the treatment of epileptic seizures. Unless a diagnosis of epilepsy is made by clinical observation and EEG, prophylaxis with phenobarbitone is not indicated.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------